- Statist. Sci.
- Volume 34, Number 2 (2019), 253-279.
Statistical Analysis of Zero-Inflated Nonnegative Continuous Data: A Review
Zero-inflated nonnegative continuous (or semicontinuous) data arise frequently in biomedical, economical, and ecological studies. Examples include substance abuse, medical costs, medical care utilization, biomarkers (e.g., CD4 cell counts, coronary artery calcium scores), single cell gene expression rates, and (relative) abundance of microbiome. Such data are often characterized by the presence of a large portion of zero values and positive continuous values that are skewed to the right and heteroscedastic. Both of these features suggest that no simple parametric distribution may be suitable for modeling such type of outcomes. In this paper, we review statistical methods for analyzing zero-inflated nonnegative outcome data. We will start with the cross-sectional setting, discussing ways to separate zero and positive values and introducing flexible models to characterize right skewness and heteroscedasticity in the positive values. We will then present models of correlated zero-inflated nonnegative continuous data, using random effects to tackle the correlation on repeated measures from the same subject and that across different parts of the model. We will also discuss expansion to related topics, for example, zero-inflated count and survival data, nonlinear covariate effects, and joint models of longitudinal zero-inflated nonnegative continuous data and survival. Finally, we will present applications to three real datasets (i.e., microbiome, medical costs, and alcohol drinking) to illustrate these methods. Example code will be provided to facilitate applications of these methods.
Statist. Sci., Volume 34, Number 2 (2019), 253-279.
First available in Project Euclid: 19 July 2019
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Liu, Lei; Shih, Ya-Chen Tina; Strawderman, Robert L.; Zhang, Daowen; Johnson, Bankole A.; Chai, Haitao. Statistical Analysis of Zero-Inflated Nonnegative Continuous Data: A Review. Statist. Sci. 34 (2019), no. 2, 253--279. doi:10.1214/18-STS681. https://projecteuclid.org/euclid.ss/1563501641
- Supplement to “Statistical Analysis of Zero- Inflated Nonnegative Continuous Data: A Review”. Data and programming codes are available at https://github.com/joyfulstones/zero-inflated-continuous.